Alert archive / New York / Flash Flood Warnings in 2019

Flash Flood Warning 2, NWS Binghamton, NY

May 19, 2019Oneida County, New York

NWS Binghamton, NY issued this flash flood warning at May 19, 2019, 4:45 PM EDT for Oneida County, New York. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 19, 2019, 4:45 PM EDT (20:45 UTC)
Expired
May 19, 2019, 7:45 PM EDT
In force
3 hr
Issued by
NWS Binghamton, NY
Area
Storm-based polygon
Flood severity
None

County Oneida County, NY

The radar

The Ft Drum radar (KTYX), 62 km from the middle of the area, began a volume at 20:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 8.8 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2019-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2019-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 440 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1139 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
440 m²/s²
0-3 km storm-relative helicity
471 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

372 
WGUS51 KBGM 192045
FFWBGM
NYC065-192345-
/O.NEW.KBGM.FF.W.0002.190519T2045Z-190519T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Binghamton NY
445 PM EDT Sun May 19 2019

The National Weather Service in Binghamton has issued a

* Flash Flood Warning for...
  Central Oneida County in central New York...

* Until 745 PM EDT.
  
* At 445 PM EDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to two inches of rain have 
  already fallen and another round of showers and thunderstorms is 
  on the way. 

* Some locations that will experience flooding include...
  Rome, Lee, Vienna, Trenton, Camden, Steuben, Sylvan Beach, Remsen,
  Holland Patent and Prospect.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Move to higher ground now. Act quickly to protect your life.

&&

LAT...LON 4333 7508 4330 7515 4327 7516 4325 7515
      4326 7514 4324 7512 4324 7513 4319 7588
      4338 7586 4344 7509

$$

MWG
2 follow-up statements
523 
WGUS71 KBGM 192134
FFSBGM

Flash Flood Statement
National Weather Service Binghamton NY
534 PM EDT Sun May 19 2019

NYC065-192345-
/O.CON.KBGM.FF.W.0002.000000T0000Z-190519T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Oneida NY-
534 PM EDT Sun May 19 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 745 PM EDT FOR
CENTRAL ONEIDA COUNTY...

At 533 PM EDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Up to three inches of rain have already 
fallen in spots.Addtional thunderstorms will continue till around 6 
pm with more heavy rainfall. 

Some locations that will experience flooding include...
Rome, Lee, Vienna, Trenton, Camden, Steuben, Sylvan Beach, Remsen,
Holland Patent and Prospect.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Move to higher ground now. Act quickly to protect your life.

&&

LAT...LON 4333 7508 4330 7515 4327 7516 4325 7515
      4326 7514 4324 7512 4324 7513 4319 7588
      4338 7586 4344 7509

$$

MWG
343 
WGUS71 KBGM 192335
FFSBGM

Flash Flood Statement
National Weather Service Binghamton NY
735 PM EDT Sun May 19 2019

NYC065-192345-
/O.EXP.KBGM.FF.W.0002.000000T0000Z-190519T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Oneida NY-
735 PM EDT Sun May 19 2019

...THE FLASH FLOOD WARNING FOR CENTRAL ONEIDA COUNTY WILL EXPIRE AT
745 PM EDT...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 4333 7508 4330 7515 4327 7516 4325 7515
      4326 7514 4324 7512 4324 7513 4319 7588
      4338 7586 4344 7509

$$

MWG

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this flash flood warning went out at May 19, 4:19 PM EDT, 26 minutes earlier.

Area forecast discussion, May 19, 4:19 PM EDT, 26 minutes before
AREA FORECAST DISCUSSION
National Weather Service Binghamton NY
419 PM EDT Sun May 19 2019

.SYNOPSIS...
Showers and thunderstorms have developed, and will become
widespread late this afternoon over much of the area. Some of
these storms may become strong to severe. A few lingering
showers and thunderstorms are expected on Monday before a
couple of dry days Tuesday into Wednesday.

&&

.NEAR TERM /THROUGH MONDAY NIGHT/...
3 pm update...
watch continues with a pair of severe thunderstorm warnings for
Oneida county. More thunderstorms will move in from the
southwest. Thunderstorms have developed over central PA and will
continue as they move into the destabilizing airmass over our
area. Biggest severe threat will be the wind. Wind shear is
moderate. Still a weak cap over most of the area but above it
unstable with 1 to 2k cape. Lapse rates around 7. PWATs 1 to
1.5" providing ample moisture. Main concern is training across
the far north. Radar estimates 1 to 2 inches. In addition they
had a round of thunderstorms this morning in the same area.
Flash flooding possible. With dry mid layers and high CAPE
severe hail also possible. Also weak tornadoes could occur with
moderate low level shear. The severe threat continues into the
early evening. At that point there will be a lull then another
round comes in toward midnight ahead of the cold front. The cold
front slows as it gets into NEPA and the Catskills. This will be
the focus for more showers and thunderstorms Monday. This has
less stability than today but more forcing with upper level
height falls, a short wave, and jet dynamics. Showers will move
out in the evening.

For temperatures starting out very warm in the 80s this
afternoon. Warmest temperatures since last September. Making it
seem warmer are dewpoints in the 60s. With the cold front still
to the west tonight, temperatures will fall only into the 60s.
Monday again above normal but cooler than today. Highs low 70s
northwest to low 80s southeast. Monday night lows in the 40s.

204 PM Update...
Thunderstorms continue to develop in a moist and unstable
airmass across the region, especially in the vicinity of a warm
front located near the Thruway. With additional convection
expected to develop through the rest of the afternoon, a Severe
Thunderstorm Watch has been posted for the entire area until 9
PM. Updated ZFP has been issued.

&&

.SHORT TERM /TUESDAY THROUGH TUESDAY NIGHT/...
3 pm update...

High pressure at all levels builds in this period with dry air.
High temperatures mostly in the low and mid 60s. Low
temperatures again in the 40s.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
A large dome of high pressure will be over the southeast during
much of this period. At this time, it does not appear this high
pressure and associated upper level ridge will make it to our
region. This will set up a storm track around this high pressure
system, from the Plains to Great Lakes to Northeast. This will
result in a few separate passing waves during this timeframe,
which will bring some chances of showers and possibly a few
thunderstorms. That being said, it does not appear that any
particular day will be a complete washout (there will be plenty
of dry periods as well).

In terms of temperatures, Wednesday will likely be the coolest
day, with highs in the 60s. Thursday through Sunday will likely
have highs mostly in the 70s.

&&

.AVIATION /20Z SUNDAY THROUGH FRIDAY/...
130 pm update...

Mainly VFR next 24 hours. Convection has started near RME/SYR.
Other convection will move into the other sites in a few hours.
Have a tempo for MVFR or IFR vsbys and low end VFR cigs 21 to
23z in NY and 23 and 02z at AVP in thunderstorms. After this
initial line of convection there will be a dry gap then more
showers with MVFR conditions around 3 to 6z. After this some
MVFR late tonight for RME/BGM and maybe ELM/ITH.

Southwest Winds at 10 kts this afternoon. Tonight winds 5 to 10
kts. Monday winds increase to 10 to 15 kts with higher gusts.

Outlook...
Monday afternoon...Restrictions possible in rain showers and
thunderstorms.

Monday night through Wednesday...VFR with high pressure.

Thursday through Friday...Possible restrictions in showers.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...None.

&&

SYNOPSIS...BJT/TAC
NEAR TERM...BJT/TAC
SHORT TERM...TAC
LONG TERM...BJG
AVIATION...TAC
Hazardous weather outlook, May 19, 3:16 PM EDT, 1 hour 29 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
316 PM EDT Sun May 19 2019

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-201930-
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben-
Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland-Chenango-
Otsego-Tioga-Broome-Delaware-Sullivan-Bradford-Susquehanna-
Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike-Southern Wayne-
316 PM EDT Sun May 19 2019

...SEVERE THUNDERSTORM WATCH 192 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

...SEVERE THUNDERSTORMS ARE POSSIBLE...

Thunderstorms will occur this afternoon and tonight. A few of these
storms may become strong to severe with damaging winds and heavy
downpours leading to flash flooding, the main threats. Hail and even
a few tornadoes are also possible, although chances are much lower.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Another round of thunderstorms is possible on Monday...mainly along
and east of the I-81 corridor. Strong winds are the main threat.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, May 19, 4:10 PM EDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
410 PM EDT SUN MAY 19 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     HAIL             TABERG                  43.30N  75.62W
05/19/2019  M1.50 INCH       ONEIDA             NY   TRAINED SPOTTER

&&

JML
Special weather statement, May 19, 4:21 PM EDT, 24 minutes before
Special Weather Statement
National Weather Service Binghamton NY
421 PM EDT Sun May 19 2019

NYZ009-037-192100-
Southern Oneida NY-Northern Oneida NY-
421 PM EDT Sun May 19 2019

...STRONG THUNDERSTORM WILL AFFECT...EAST CENTRAL ONEIDA COUNTY UNTIL
500 PM EDT...

At 421 PM EDT, Doppler radar was tracking a strong thunderstorm over
Rome, moving east at 40 mph. This is separate from the main severe
warned cluster near Syracuse.

Small hail and strong wind gusts will be possible with this storm.

Locations impacted include...
Rome, Trenton, Floyd, Oriskany, Steuben, Ava, Remsen, Holland Patent,
Prospect and Barneveld.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Binghamton.

If on or near a lake, get out of the water and move indoors or inside
a vehicle. Remember, lightning can strike out to 10 miles from the
parent thunderstorm. If you can hear thunder, you are close enough to
be struck by lightning. Move to safe shelter now! Do not be caught on
the water in a thunderstorm.

&&

LAT...LON 4333 7508 4330 7515 4327 7516 4325 7515
      4326 7514 4324 7512 4323 7507 4317 7511
      4316 7513 4312 7547 4342 7563 4345 7509
TIME...MOT...LOC 2021Z 260DEG 34KT 4325 7549

MWG
Local storm report, May 19, 4:34 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
434 PM EDT SUN MAY 19 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0423 PM     TSTM WND DMG     1 E SYRACUSE            43.04N  76.13W
05/19/2019                   ONONDAGA           NY   911 CALL CENTER

            TREES AND WIRES DOWN ON MARSHALL STREET.

&&

BJG
Local storm report, May 19, 4:40 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
440 PM EDT SUN MAY 19 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0423 PM     TSTM WND DMG     SYRACUSE                43.04N  76.14W
05/19/2019                   ONONDAGA           NY   911 CALL CENTER

            MULTIPLE REPORTS OF TREES AND WIRES DOWN IN SYRACUSE
            AREA.

&&

BJG
Special weather statement, May 19, 4:40 PM EDT, 5 minutes before
Special Weather Statement
National Weather Service Binghamton NY
440 PM EDT Sun May 19 2019

NYZ025-044-192130-
Cortland NY-Tompkins NY-
440 PM EDT Sun May 19 2019

...STRONG THUNDERSTORM WILL AFFECT...SOUTHERN CORTLAND AND
NORTHEASTERN TOMPKINS COUNTIES UNTIL 530 PM EDT...

At 440 PM EDT, Doppler radar was tracking a strong thunderstorm near
Ithaca, moving east at 25 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Ithaca, Cortland, Cayuga Heights, Lansing, Virgil, Dryden, Solon,
McGraw, Willet and Harford.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

Additional statements will be issued as conditions warrant.

&&

A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
central New York.

LAT...LON 4267 7596 4241 7588 4240 7649 4253 7653
TIME...MOT...LOC 2040Z 257DEG 24KT 4246 7643

DAB
Local storm report, May 19, 4:42 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
442 PM EDT SUN MAY 19 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     FLOOD            SYRACUSE                43.04N  76.14W
05/19/2019                   ONONDAGA           NY   911 CALL CENTER

            BASEMENT FLOODING. WATER IS KNEE DEEP HIGH.

&&

BJG

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 1:48 PM EDTSpecial Weather StatementBGMCayuga42 min
May 19, 2:12 PM EDTSpecial Weather StatementBGMOneida48 min
May 19, 2:33 PM EDTSpecial Weather StatementBGMOnondaga27 min
May 19, 2:53 PM EDTSpecial Weather StatementBGMOneida52 min
May 19, 2:57 PM EDTSevere Thunderstorm WarningBGMOneida48 min
May 19, 3:00 PM EDTSpecial Weather StatementBGMOnondaga30 min
May 19, 3:06 PM EDTSevere Thunderstorm WarningBGMOneida39 min
May 19, 3:14 PM EDTSpecial Weather StatementBGMCayuga46 min
May 19, 3:38 PM EDTSevere Thunderstorm WarningBGMCayuga, Onondaga52 min
May 19, 3:38 PM EDTSevere Thunderstorm WarningBGMOneida37 min
May 19, 3:52 PM EDTSpecial Weather StatementBGMOneida23 min
May 19, 3:56 PM EDTAreal Flood AdvisoryBGMOneida3 hr
May 19, 4:04 PM EDTSevere Thunderstorm WarningBGMMadison, Oneida, Onondaga41 min
May 19, 4:12 PM EDTTornado WarningBGMMadison, Oneida, Onondaga33 min
May 19, 4:21 PM EDTSpecial Weather StatementBGMOneida39 min
May 19, 4:31 PM EDTAreal Flood AdvisoryBGMCayuga, Madison, Onondaga, Seneca6 hr
May 19, 4:40 PM EDTSpecial Weather StatementBGMCortland, Tompkins50 min
May 19, 4:41 PM EDTFlash Flood WarningBGMOnondaga3 hr
May 19, 4:44 PM EDTTornado WarningBGMMadison, Oneida31 min
May 19, 4:53 PM EDTSevere Thunderstorm WarningBGMOneida37 min
May 19, 5:07 PM EDTAreal Flood AdvisoryBGMMadison, Oneida, Onondaga3 hr
May 19, 5:14 PM EDTSevere Thunderstorm WarningBGMOneida39 min
May 19, 5:41 PM EDTSpecial Weather StatementBGMHerkimer19 min
May 19, 7:22 PM EDTSevere Thunderstorm WarningBGMSullivan53 min

Nearby

Flash Flood Warnings in New York, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.